Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 149, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 3, 2003, 7:29 AM CDT for Choctaw County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2003, 7:29 AM CDT (12:29 UTC)
- Expired
- May 3, 2003, 8:15 AM CDT
- In force
- 46 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Choctaw County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 0.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 618 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
724
WUUS54 KMOB 031229
SVRMOB
ALC023-031315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
727 AM CDT SAT MAY 3 2003
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHOCTAW COUNTY IN SOUTHWEST ALABAMA
* UNTIL 815 AM CDT
* AT 727 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF LAVACA...MOVING EAST AT 20
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PENNINGTON...EDNA BY 730 AM CDT
NAHEOLA BY 735 AM CDT
OAKCHIA BY 740 AM CDT
OTHER SEVERE STORMS WERE NOTED TO THE WEST MOVING INTO NORTHWEST
CHOCTAW COUNTY. THESE STORMS WILL MOVE ACROSS NORTHERN CHOCTAW
COUNTY THROUGH 815 AM CDT.
STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THESE STORMS. IF IN THE PATH OF THESE STORMS...TAKE COVER IN A
STURDY SHELTER UNTIL THEY HAVE PASSED.
LAT...LON 3228 8843 3201 8846 3204 8812 3207 8806
3216 8802 3231 8800What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:10 AM CDT, 5 hours 19 minutes earlier.
Area forecast discussion, May 3, 2:10 AM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 210 AM CDT SAT MAY 3 2003 FOR THE CURRENT PACKAGE...BIGGEST PROBLEM WILL BE PRECIP TIMING...WITH SEVERAL SYSTEMS CREATING MULTIPLE SURFACE BOUNDARIES ACROSS THE LOWER MISSISSIPPI RIVER VALLEY AND SOUTHEASTERN CONUS. HELPING THINGS ALONG IS AN UPPER PATTERN WITH MORE WIGGLES THAN A HULA DANCERS CONVENTION...WITH A SERIES OF SHORTWAVES PASSING THROUGH THE SHORT TERM. ATMOSPHERE PRETTY MOIST...WITH THIS EVENINGS UPPER AIR SOUNDINGS SHOWING PRECIP H20 LEVELS OF 1.1-1.3 ALONG THE NORTHERN GULF COAST TO 1.4-1.6 OVER THE I-20 CORRIDOR. THESE LEVELS EQUATE TO 110-170% OF NORMAL. CURRENT ACTIVITY OVER THE AREA WAS INITIATED FROM OUTFLOWS FROM LAST NIGHTS ACTIVITY OVER AR. COMBINED WITH WARMER/MORE UNSTABLE ATMOSPHERE THAN EXPECTED...THESE STORMS HAVE GOTTEN A BIT MORE ROWDY THAN EXPECTED THAN YESTERDAY MORNING. LAST EVENINGS SOUNDING FROM SURROUNDING OFFICES PUT CAPE VALUES IN THE 3500-3900J/KG LEVELS OVER THE AREA THIS PAST EVENING. THROUGH THE SHORT TERM...ETA IS HANDLING CURRENT ACTIVITY OVER AR/LA AND TX BETTER THAN NGM/GFS...SO AM GOING TO LEAN TOWARDS THE ETA THE FIRST COUPLE OF PERIODS. THIS MEANS THAT SERIES OF SHORTWAVES WILL CONTINUE TO PASS INTO SUNDAY...AND WITH WARM SOUPY CONDITIONS...EXPECT ANOTHER ROUND OF SCATTERED THUNDERSTORMS TODAY. ETA IS ADVERTISING MORE OF AN AFTERNOON EVENT FOR US...WITH OUTFLOWS FROM AR ACTIVITY HITTING NORTHWESTERN SECTIONS OF THE FA EARLY AFTERNOON. HAVE A FEELING ACTIVITY WILL BE GOING SOONER...IN THE LATE MORNING HOURS. FOR THE REST OF THE SHORT TERM...ACTIVITY LOOKS TO TAPER OFF SUNDAY INTO EARLY MONDAY...WITH ANOTHER SYSTEM APPROACHING THE FA LATER MONDAY...THOUGH PRELIM GFS DATA STALLS IT TO OUR NORTHWEST. LOOKING AT THE SEVERE POTENTIAL...SINCE I WILL LIKELY GO ABOVE ETA MODEL SURFACE T MOST AREAS(RESULTING IN A MORE UNSTABLE ETA)...DO EXPECT MORE STRONG STORMS AGAIN TODAY. ETA MODEL SOUNDINGS FOR THIS AFTERNOON ARE SHOWING A MORE SATURATED SOUNDING...WITH AFTERNOON WET BULB ZEROS IN THE 10-11K RANGE. DO EXPECT VERY HEAVY RAINS WITH THE STRONGER STORMS WITH SOME HAIL...A FEW GETTING INTO THE LARGE CATEGORY. WIND STRUCTURE IS VERY WEAK...WITH STORM VELOCITIES IN THE 15 TO 20KT RANGE TO THE EAST-SOUTHEAST. AM GOING TO PUT IN HEAVY RAIN WORDING. IN THE EXTENDED...LITTLE TIME TO ANALYZE DUE TO ONGOING WEATHER...SO LITTLE CHANGE OTHER THAN TO BLEND. MARINE...GENERALLY LIGHT SOUTHWEST TO WEST FLOW WILL TRANSITION TO SOUTHERLY SUNDAY...STRENGTHENING MONDAY AS SYSTEM MOVES OVER THE PLAINS. FIRE...HUMID AIRMASS WILL REMAIN PUT THROUGH THE WEEKEND. WEAK WEST TO NORTHWEST TRANSPORT WINDS WILL TRANSITION TO SOUTHERLY SUNDAY AS CARIBBEAN HIGH RE-ASSERTS ITSELF IN COMBINATION WITH SYSTEM APPROACHING AREA LATER MONDAY. 16/MILLER .PRELIMINARY TEMPS / POPS... MOBILE 87 68 87 69 86 / 50 10 00 00 20 PENSACOLA 86 68 86 70 84 / 50 10 00 00 20 DESTIN 81 70 82 71 81 / 50 10 00 00 20 EVERGREEN 86 64 88 65 85 / 60 20 00 00 20 WAYNESBORO 87 65 89 68 84 / 60 20 00 00 20 CAMDEN 87 63 89 66 84 / 60 20 00 00 20 .MOB... AL...NONE. FL...NONE. MS...NONE.
Hazardous weather outlook, May 3, 5:45 AM CDT, 1 hour 44 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-031700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 545 AM CDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI... SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY AND TONIGHT) ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION TODAY. THE STORMS WILL BE STRONGEST IN THE AFTERNOON HOURS AS THE SUNSHINE INCREASES ATMOSPHERIC INSTABILITY...FORMING ALONG AND SOUTH OF A STALLED COLD FRONTAL BOUNDARY ACROSS SOUTH MISSISSIPPI AND ALABAMA. AS THE STORMS FORM...THEY WILL MOVE GENERALLY FROM THE NORTHWEST TO THE SOUTHEAST. THE PRIMARY CONCERN WITH ANY SEVERE STORMS TODAY WILL BE LARGE HAIL AND DAMAGING DOWNBURST WINDS. BOATERS PLANNING A DAY ON THE WATER ALONG THE ALABAMA...NORTHWEST FLORIDA COAST SHOULD KEEP AN EYE OUT TO THE WEST AND NORTHWEST FOR THE APPROACH OF DARK...THREATENING CLOUDS. BOATERS CAN BECOME EASILY TRAPPED ON THE WATER BY STORMS MOVING OFFSHORE...BLOCKING THE WAY TO SAFE HARBOR. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY) NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE STORMS TODAY... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:04 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 56 min |
| May 2, 7:25 PM CDT | Severe Thunderstorm Warning | MOB | Butler | 35 min |
| May 2, 7:41 PM CDT | Severe Thunderstorm Warning | MOB | Monroe | 34 min |
| May 2, 7:43 PM CDT | Severe Thunderstorm Warning | MOB | Crenshaw | 62 min |
| May 2, 7:56 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington | 49 min |
| May 2, 8:01 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 59 min |
| May 2, 8:11 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Covington | 64 min |
| May 2, 8:18 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh | 57 min |
| May 2, 8:48 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Washington | 42 min |
| May 2, 9:51 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Clarke | 39 min |
| May 2, 10:20 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 40 min |
| May 2, 10:53 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Wilcox | 52 min |
| May 2, 11:04 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 41 min |
| May 3, 2:06 AM CDT | Severe Thunderstorm Warning | MOB | Escambia | 39 min |
| May 3, 2:14 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 31 min |
| May 3, 2:19 AM CDT | Severe Thunderstorm Warning | MOB | Clarke, Washington | 41 min |
| May 3, 2:59 AM CDT | Severe Thunderstorm Warning | MOB | Clarke, Monroe | 46 min |
| May 3, 3:37 AM CDT | Severe Thunderstorm Warning | MOB | Escambia | 38 min |
| May 3, 9:16 AM CDT | Severe Thunderstorm Warning | MOB | Clarke, Monroe | 44 min |
| May 3, 9:37 AM CDT | Severe Thunderstorm Warning | MOB | Conecuh | 53 min |
| May 3, 9:57 AM CDT | Severe Thunderstorm Warning | MOB | Butler | 63 min |
| May 3, 10:01 AM CDT | Severe Thunderstorm Warning | MOB | Clarke, Monroe | 59 min |
| May 3, 10:18 AM CDT | Severe Thunderstorm Warning | MOB | Washington | 57 min |
| May 3, 10:26 AM CDT | Severe Thunderstorm Warning | MOB | Escambia | 64 min |
| May 3, 10:59 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 61 min |
| May 3, 11:34 AM CDT | Severe Thunderstorm Warning | MOB | Mobile | 56 min |
| May 3, 12:19 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 56 min |
| May 3, 12:29 PM CDT | Special Marine Warning | MOB | 2 hr | |
| May 3, 12:29 PM CDT | Special Marine Warning | MOB | 2 hr | |
| May 3, 12:34 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 56 min |
| May 3, 12:54 PM CDT | Tornado Warning | MOB | Mobile | 66 min |
| May 3, 2:47 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington | 28 min |
| May 3, 2:55 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 50 min |
| May 3, 3:17 PM CDT | Special Marine Warning | MOB | 58 min | |
| May 3, 3:17 PM CDT | Special Marine Warning | MOB | 58 min | |
| May 3, 3:17 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 28 min |
| May 3, 4:06 PM CDT | Special Marine Warning | MOB | 84 min | |
| May 3, 4:28 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.